Acute Disseminated Encephalomyelitis: What Does ADEM Mean?

What Is Acute Disseminated Encephalomyelitis?

adem

Acute Disseminated Encephalomyelitis, also known as ADEM or Acute Demyelinating Encephalomyelitis, is a rare autoimmune neurological disease that results in a rapid and sudden inflammation of the brain and spinal cord. The brain and spinal cord swells, causing damage to the myelin, or nerve fibers in the central nervous syndrome. Acute Disseminated Encephalomyelitis occurs more frequently in children than adults and is found more often in boys than girls. The condition is considered very serious and a medical emergency. If left untreated, it will lead to serious complications such as stroke or paralysis or even death.

Causes

The exact cause of Acute Disseminated Encephalomyelitis is unknown, but many cases appear within days of a viral or bacterial infection. There have also been rare instances in which Acute Disseminated Encephalomyelitis appeared shortly after a child receiving vaccinations.

Types

There is only one type of Acute Disseminated Encephalomyelitis.

Symptoms

  • Prolonged, severe headache
  • Fatigue
  • Nausea
  • Vomiting
  • Fever
  • Seizures
  • Visual disturbances/changes
  • Difficulty swallowing

Acute Disseminated Encephalomyelitis

Diagnosis

Acute Disseminated Encephalomyelitis is a medical emergency. If you suspect that you or your child is showing symptoms of Acute Disseminated Encephalomyelitis, they need to be taken to a hospital immediately. There isn’t a definitive test to confirm the condition, but an MRI of the brain may be able to show swelling or inflammation. A lumbar puncture can test the cerebrospinal fluid for signs ADEM.

Treatment

Since Acute Disseminated Encephalomyelitis is a medical emergency, it must be treated promptly. Treating the condition typically consists of IV administration of corticosteroids for one to two weeks, which works to reduce the inflammation in the brain and spinal cord. This means the patient will likely stay in the hospital during this time to be closely monitored. Even after being discharged, the patient will have to take oral steroids to keep the inflammation at bay until all signs of ADEM are gone.

, , , , ,

No comments yet.

Leave a Reply